New Mexico, 2013

High Wind in New Mexico, February 24, 2013

February 24, 2013 · NWS EPZ · 2 events in 2 counties and zones

An upper level storm system passing over central New Mexico allowed for a strong upper level jet to pass over southern New Mexico and far west Texas. A combination of deep mixing and a deepening lee side trough over eastern New Mexico lead to an afternoon of very strong west and southwest winds along with lots of blowing dust.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper level storm system passing over central New Mexico allowed for a strong upper level jet to pass over southern New Mexico and far west Texas. A combination of deep mixing and a deepening lee side trough over eastern New Mexico lead to an afternoon of very strong west and southwest winds along with lots of blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 24, 4:47 AM MST, 6 hours 13 minutes earlier.

Area forecast discussion, Feb 24, 4:47 AM MST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
447 AM MST SUN FEB 24 2013

.SYNOPSIS...
WINTER STORM MOVING IN FROM THE NORTHWEST TODAY AND WILL SPREAD SOME
LIGHT TO MODERATE SNOW TO THE GILA REGION AND SACRAMENTO MOUNTAINS
THROUGH EARLY THIS EVENING. STRONG WINDS OF 25 TO 35 MPH AND BLOWING
DUST WILL ALSO DEVELOP WITH THE STORM. THE WINDS WILL DIMINISH THIS
EVENING AND CONTRIBUTE TO A COOL DAY ON MONDAY. ANOTHER UPPER TROUGH
WILL RACE ACROSS NORTHERN NEW MEXICO TUESDAY...PRODUCING A BREEZY
AFTERNOON AND...AFTER WARMING UP TUESDAY...BRINGING MORE COOL AIR IN
FOR WEDNESDAY. THURSDAY THROUGH THE WEEKEND LOOKS DRY AND RELATIVELY
CLOUD FREE WITH TEMPERATURES WARMING BACK TO NORMAL BY SATURDAY AND
SUNDAY.

&&

.DISCUSSION...
WINTER STORM ON THE WAY THIS MORNING TO THE BORDERLAND AS UPPER
TROUGH AND SURFACE COLD FRONT CONTINUE SOUTHEAST AT A GOOD PACE.
FRONT CURRENTLY LOOKS TO BE EXTENDING FROM ABOUT GRANTS, NM TO
PHOENIX. UPPER TROUGH IS A COUPLE HOURS BEHIND THE FRONT...AND VORT
CENTER APPEARS TO BE DEVELOPING IN TROUGH BACK OVER SOUTHERN NEVADA
AND WEST CENTRAL ARIZONA. PARENT UPPER LOW IS OVER CENTRAL UTAH. ALL
3 MODELS SIMILAR WITH THE MOVEMENT OF THESE VARIOUS FEATURES
THROUGHOUT THE DAY. UPPER LOW TO AROUND THE 4 CORNERS REGION MID
MORNING AND OVER THE TEXAS PANHANDLE EARLY MONDAY MORNING. COLD
FRONT EXTENDING FROM ABOUT RATON-MULE CREEK NOON TIME AND THEN TO A
LUBBOCK-FORT HANCOCK LINE LATE AFTERNOON. COLD UNSTABLE AIR WITH THE
FRONT IS EXPECTED TO PRODUCE MODERATE SNOW OVER THE GILA REGION LATE
MORNING AND EARLY AFTERNOON. H5 AIR OF -32C COULD EVEN KICK OFF A
FEW THUNDERSTORMS. RAPID DRYING OUT AND STABILIZATION BEHIND THE
FRONT SHOULD END SNOW PRETTY QUICKLY. EXPECTING 3-5 INCHES ACROSS
THE HIGHER PARTS OF THE GILA REGION AND 1-3 INCHES OVER THE SACS.
WINDS WILL ALSO BE A BIG ISSUE AS WEST WINDS AHEAD OF THE FRONT WILL
INCREASE TO 25-35 MPH WITH AREAS OF BLOWING DUST (BLOWING SNOW IN
THE MOUNTAINS). WINDS WILL TURN NW AND REMAIN AT 25-35 MPH A FEW
HOURS AFTER FROPA BEFORE SLOWLY DIMINISHING. WILL HAVE TO WATCH THE
AFOREMENTIONED DEVELOPING VORT AS THEY MOVE IT ACROSS THE BOOTHEEL
AND SOUTHERN ZONES LATE AFTERNOON AND EARLY EVENING. HAVE NOT
ACCOUNTED FOR IT IN THE WAY OF PRECIP. DIURNAL HIGHS LIKELY ONLY
REALIZED ACROSS THE FAR SOUTHEAST ZONES...OTHER AREAS WILL HAVE
EARLY HIGH TEMPERATURES WITH TEMPERATURES THEN FALLING THROUGHOUT
THE AFTERNOON.

UPPER LOW EXITS REGION MONDAY MORNING TO BE REPLACED BY SHORT WAVE
RIDGE. SKIES CLEARING BUT TEMPERATURES COOLING ABOUT 8 TO 10 DEGREES
FROM TODAY. NEXT UPPER LOW RACES ACROSS NORTHERN NEW MEXICO TUESDAY.
JUST TOO FAR NORTH FOR ANY PRECIP FEATURE WILL DEVELOP A BREEZY
AFTERNOON WITH AN EVENING COLD FROPA. AFTER A BRIEF WARMUP TUESDAY
APPROACHING SEASONABLE READINGS...WEDNESDAY WILL COOL BACK ABOUT 5
TO 8 DEGREES. DRY NORTHWEST FLOW ON THURSDAY WITH SUNNY SKIES WILL
ALLOW TEMPS TO MODERATE ONCE MORE...NOTICE A PATTERN HERE?

THIS PATTERN APPEARS TO FINALLY BREAK AS BOTH GFS/ECMWF GRADUALLY
BRING PERSISTENT EASTERN PACIFIC UPPER RIDGE IN OVER THE WEST COAST
AND GREAT BASIN. THIS WILL STILL GIVE US A NORTHERLY FLOW ALOFT BUT
H5 HEIGHTS WILL BE SIGNIFICANTLY HIGHER AND WE MAY WARM BACK TO NEAR
OR ABOVE NORMAL BY SATURDAY AND SUNDAY.

&&

.AVIATION....VALID 24/12Z-25/12Z.
ANOTHER PACIFIC TROUGH/FRONT MOVING INTO THE AREA THIS MORNING AND
THIS AFTERNOON. VFR SKC. DVLPG OVR THE GILA REGION AFTER
14Z...BKN/OVC080 OVC180 WITH SCT 5SM -SHSN AND OCNL CIGS BLO010 VSBY
BLO 1SM +SHSN. THESE CONDS WILL SPREAD TO THE SACRAMENTO MOUNTAINS
AFT 18Z. THE HIGHER LAYERS...BKN/OVC080 OVC18...WILL SPREAD TO AREA
FROM ELP NORTH AND WEST AFT 18Z...WITH ISOLD 5SM -SHRA/-SHSN.

AFT 16Z...SFC WNDS INCREASING @250...25-30G45KTS. AREAS OF 1-3SM
BLDU. WINDS WILL DIMINISH 30015KTS AFT 00Z.

&&

.FIRE WEATHER...
WINTER STORM MOVING IN THIS MORNING WILL DROP SOME MODERATE SNOW ON
THE MOUNTAIN ZONES...WITH 2-5 INCHES EXPECTED...HIGHEST FOR ZONE 110.
THE STORM WILL ALSO BRING STRONG WINDS TO THE AREA BY 17Z OF 30-35
MPH WITH GUSTS OF 45-50 MPH. LOWLANDS EAST OF THE RIO GRANDE WILL
FLIRT WITH RED FLAG CONDITIONS TODAY BUT BELIEVE RH'S WILL REMAIN
JUST ABOVE 15%. NOT MUCH SIGNIFICANT WEATHER THE REST OF THE WEEK
AHEAD OTHER THAN SEVERAL DRY UPPER TROUGHS AND ATTENDANT SURFACE
COOL FRONTS BRINGING ALTERNATE MILD AND COOL DAYS THROUGH THURSDAY.
MIN RH'S MONDAY THROUGH THURSDAY WILL RUN 10-15% WITH THE MOUNTAIN
ZONES AT 17-25%. WILL HAVE TO WATCH TUESDAY AS AFTERNOON WINDS TURN
BREEZY AND RED FLAG CONDITIONS MAY BE MET OVER THE LOWLANDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 57  30  51  32  60 /  10   0   0   0   0
SIERRA BLANCA           63  28  50  30  58 /   0   0   0   0   0
LAS CRUCES              52  22  50  26  59 /  10   0   0   0   0
ALAMOGORDO              52  21  51  28  58 /  10  10   0   0   0
CLOUDCROFT              35  15  28  12  37 /  40  30  10   0   0
TRUTH OR CONSEQUENCES   42  23  49  29  56 /  30  10   0   0   0
SILVER CITY             40  21  42  25  50 /  60  10   0   0   0
DEMING                  47  20  52  24  59 /  10   0   0   0   0
LORDSBURG               48  23  54  27  60 /  30   0   0   0   0
WEST EL PASO METRO      58  31  52  32  60 /  10   0   0   0   0
DELL CITY               61  23  54  26  59 /  10  10   0   0   0
FORT HANCOCK            66  28  53  29  59 /   0   0   0   0   0
LOMA LINDA              52  27  42  29  54 /  10   0   0   0   0
FABENS                  62  27  52  27  58 /   0   0   0   0   0
SANTA TERESA            56  27  50  28  59 /  10   0   0   0   0
WHITE SANDS HQ          54  27  51  32  59 /  10   0   0   0   0
JORNADA RANGE           52  12  51  21  57 /  10   0   0   0   0
HATCH                   47  21  49  25  54 /  10   0   0   0   0
COLUMBUS                54  26  54  29  58 /  10   0   0   0   0
OROGRANDE               56  19  50  25  61 /  10  10   0   0   0
MAYHILL                 43  22  39  22  50 /  30  30  10   0   0
MESCALERO               40  19  39  19  48 /  40  30  10   0   0
TIMBERON                43  18  38  18  47 /  20  30  10   0   0
WINSTON                 33  19  40  23  52 /  70  20   0   0  10
HILLSBORO               41  22  45  27  51 /  30  10   0   0   0
SPACEPORT               46  20  49  25  56 /  20  10   0   0   0
LAKE ROBERTS            37  18  42  22  52 /  70  20   0   0   0
HURLEY                  42  21  44  24  52 /  30  10   0   0   0
CLIFF                   42  18  50  17  53 /  60  10   0   0   0
MULE CREEK              43  14  50  13  52 /  60  10   0   0   0
FAYWOOD                 42  21  47  25  51 /  40  10   0   0   0
ANIMAS                  50  19  55  26  60 /  20   0   0   0   0
HACHITA                 49  18  54  25  59 /  10   0   0   0   0
ANTELOPE WELLS          56  22  59  30  60 /  10   0   0   0   0
CLOVERDALE              50  19  51  26  58 /  20   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING
     FOR NMZ401>417.

     WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR NMZ401>403-408.

TX...WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING
     FOR TXZ418>424.

&&

17 HEFNER
Hazardous weather outlook, Feb 24, 6:21 AM MST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
621 AM MST SUN FEB 24 2013

NMZ401>417-TXZ418>424-251315-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
621 AM MST SUN FEB 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS WILL BE DEVELOPING ACROSS THE GILA REGION LATER THIS
MORNING WITH 3 TO 5 INCHES EXPECTED. 1 TO 3 INCHES ARE ALSO POSSIBLE
ACROSS THE SACRAMENTO MOUNTAINS THROUGH TONIGHT. WINDS WILL INCREASE
AHEAD OF THE INCOMING COLD FRONT...TO 30 TO 40 MPH. GUSTS OVER 55
MPH ARE POSSIBLE ALONG EAST SLOPES OF MOUNTAINS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

BREEZY ON TUESDAY WITH A FEW AREAS OF BLOWING DUST. OTHERWISE NO
HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEFNER

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Tularosa Basin

When
February 24, 11:00 AM MST to 8:00 PM MST
Where
Central Tularosa Basin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

The mesonet site a Salinas Peak in Sierra county measured a peak wind gust of 64 mph.

High Wind, Southern Tularosa Basin

When
February 24, 11:00 AM MST to 10:00 PM MST
Where
Southern Tularosa Basin forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

A 71 mph wind gust was reported at San Augustine Pass at 1:45 pm. Later at 4:30 pm the wind again gusted to 71 mph at this location.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435592, 435594.